A 24-year old sexually-active woman was troubled with intense pruritus around her genitalia, associated with a thick vaginal discharge. She was using combined (Oestrogen and Progesterone) oral pills for contraception. She stated she had already tried a few courses of over-the-counter antifungals. Also, her GP had prescribed a few courses of fluconazole oral medication. Even though the patient had transient relief from symptoms whenever she tried antifungals, she was seeking permanent relief.

Analysis of the case
The common cause of intense, non-offensive, thick discharge is thrush or candidiasis. It is quite common in women under 45, whose ovaries are actively producing oestrogen. The most important point one should remember is that thrush-causing candida fungus needs oestrogen to thrive. Hence any manipulation which increases the oestrogenic status will worsen her symptoms. In this case, the first thing which was undertaken was to change over the contraceptive pills from oestrogen and progesterone, to Progestogen only, for a period of 3-6 months.

The other key point in this case was that swabs from several different areas of the genitalia were taken for a microbiologist to do subculture of candida. Even though candida albicans is a common cause of thrush, in a minority of cases, the other variants of candida, such as candida glabrata, can cause thrush. Such cases are usually resistant to routine antithrush medications/ointment.

Since this is not a sexually-transmitted infection, partner testing and treatment is not indicated.

One should also remember to exclude immunocompromised status, if the thrush is involves unusual areas. Patient education, counseling and reassurance play a key role.

Please follow and like us:
0

Enjoy this blog? Please spread the word :)